Hello Penny, I am afraid that the expert you have requested is not currently available. Still I am Dr. B, a licensed veterinarian and I would like to help you with your wee one today.
Poor wee Jezebel.
Her situation is not an uncommon one. We often see thyroid disease induce secondary heart issues. The reason is because when the thyroid was uncontrolled, it was forcing the heart to beat much faster then it should. And doing so has lead to heart wall thickening (and thus smaller heart chambers for pushing blood into the circulation), which makes it more difficult to the heart to perform its job normally.
Now in regards ***** ***** the Benefortin is actually quite important here. This is a drug used for both heart and kidney patients. It helps to normalize circulation and blood pressure which is important for both organs. Why we use it for heart conditions is because it is this back pressure from the heart struggling to work properly that is leading to fluid leaking out of the blood vessels and into the chest and lungs. So, if anything, this medication is as important as her thyroid medication. Therefore, I'd advise not stopping that one.
Now I have to say that I am surprised to hear that she has had this odd reaction to the Furosemide. As a diuretic pulling that leaked fluid from her body, it often causes increased thrist and urination. But it is not a drug we'd expect her to be straining because of. In that case, I would just be concerned that the Furosemide is a red herring here and that perhaps she had some constipation due to having sore joints but also being a bit dehydrated (since the body would have been stealing lots of fluid from the GI if it had losses into the chest). So, I would question if the Furosemide was actually the case but if you were to see these signs again post-administration, then it may be worth
a word to her vet about an alternative diuretic or possible injectable preparations for home (so its one less tablet). As well, if we are using the Benefortin and it helps her heart function well, we may find that fluid leakage is decreased and the diuretics not necessary.
Finally, I would say that it is fair to consider using the Benefortin choosing to monitor her for elevation in breathing (over 20-30 breaths per minute is considered abnormal) and have her to the ER should there be a problem. But that said, I have to admit that doing so with a view to repeat chest taps may not be the best choice for Jezebel. Chest tapping is not comfortable, cats can find it quite stressful, and carries the risk of infection being introduced whenever we put a needle into the sterile body cavity. It is essentially a temporary fix in cases that need urgent tapping. As well, the more we remove this way, the more we are stealing circulatory proteins, electrolytes, and fluid from her body. And over time this can lead to fluid pooling more readily (since the proteins help keep oncotic pressure normal in circulation) and can lead to dehydration. So, it is a temporary treatment that can be helpful when we are following it up with preventative medications like the Benefortin. But on its own, it isn't something we'd want to just do instead of treating since it is better for the cat's health if we can medically manage and prevent the build up of fluid all together before they get to the tapping stage.
Overall, poor wee Jezebel does have a lot bombarding her. In this case, the Benefortin is nearly as important for her as her Vidalta. So, it shouldn't be stopped. In regards ***** ***** Furosemide, its importance will depend on whether fluid is still pooling despite the chest tap and Benefortin. If it is, then diuretic therapy (be it Furosemide or an alternative) is important for her too. But if she responds to the Benefortin and her vet doesn't hear that fluid recurring in the lungs/chest, then she may not need a diuretic to keep her comfortable.
Please take care,